Alert archive / Montana / Winter Storm Warnings in 2006

Winter Storm Warning 17, NWS Missoula, MT

December 13, 20067 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm warning at Dec 13, 2006, 3:45 AM MST for 7 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Dec 13, 2006, 5:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2006, 3:45 AM MST (10:45 UTC)
In effect from
Dec 13, 2006, 5:00 AM MST
Expired
Dec 13, 2006, 4:59 PM MST
In force
12 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 13, 3:15 AM MST, 30 minutes earlier.

Area forecast discussion, Dec 13, 3:15 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
315 AM MST WED DEC 13 2006

.DISCUSSION...A VERY ACTIVE WEATHER PATTERN IS SHAPING UP FOR THE
INTER-MOUNTAIN WEST THIS WEEK. THE MOIST PACIFIC WEATHER SYSTEM
WAS MAKING LANDFALL THIS MORNING WITH PRECIPITATION ADVANCING
QUICKLY ACROSS EASTERN WASHINGTON AND OREGON. SNOW LEVELS WILL BE
RISING AHEAD OF THIS SYSTEM IN RESPONSE TO INCREASING SOUTHERLY
WINDS AT THE LOWER LEVELS. WINTER STORM WARNINGS ARE IN EFFECT FOR
THE IDAHO PANHANDLE MOUNTAINS AS WELL AS PORTIONS OF WESTERN
MONTANA TODAY. IN ADDITION TO ACCUMULATING SNOW...STRONG SOUTHWEST
WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW OVER THE HIGHER
TERRAIN. THE PATTERN IS RIPE FOR THE DEVELOPMENT OF STRONG WINDS
IN THE LOWER VALLEYS OF IDAHO COUNTY. LOCALLY IN THE GRANGEVILLE
AREA...WIND SPEEDS WILL GET AN ADDED BOOST FROM DOWN-SLOPING
EFFECTS DURING THE DAY TODAY.

TONIGHT AND THURSDAY...THIS INITIAL SYSTEM WILL PASS THROUGH THE
REGION WITH COOLER...SOMEWHAT DRIER AIR AND MORE UNSTABLE
CONDITIONS TO FOLLOW TONIGHT. SNOW LEVELS WILL LOWER OVERNIGHT AND
SNOW SHOWERS WILL BE THE PREVAILING PRECIPITATION TYPE IN MOST
AREAS BY EARLY THURSDAY MORNING. GUSTY EVENING WINDS WILL
DIMINISH OVERNIGHT AS A SURFACE HIGH MOVES INTO THE IDAHO. THE
REGION WILL FALL IN-BETWEEN SYSTEM ON THURSDAY MORNING WITH MORE
STABLE CONDITIONS. SOME WARM FRONTAL OVERRUNNING MOISTURE WILL
REACH IDAHO AND WESTERN MONTANA ZONES AHEAD OF THE NEXT VIGOROUS
SYSTEM LATER IN THE AFTERNOON. GOOD ISENTROPIC LIFT IS ADVERTISED
BY THE FORECAST MODELS AIDING THE DEVELOPMENT OF LIGHT
PRECIPITATION IN IDAHO AND ADJACENT MONTANA ZONES.

THURSDAY NIGHT AND FRIDAY...AN IMPRESSIVE FRONTAL SYSTEM WILL MOVE
THROUGH THE REGION PROVIDING SIGNIFICANT PRECIPITATION TO THE
REGION...ESPECIALLY WEST-FACING MOUNTAIN SLOPES. VERY WARM AIR
WILL BE USHERED INTO THE AREA BY STRONG SOUTHERLY WINDS THURSDAY
NIGHT RAISING SNOW LEVELS UP TO 5000-6000 FEET. STRONG SOUTH
WINDS ARE ANTICIPATED TO DEVELOP IN THE LOWER VALLEYS OF IDAHO
COUNTY ONCE AGAIN...POSSIBLY STRONGER THAN WINDS EXPECTED FOR
TODAY. THUS A HIGH WIND WATCH HAS BEEN ISSUED FOR IDZ007. THE
ENSUING COLD FRONT WILL PASS ACROSS THE AREA EARLY FRIDAY MORNING
WITH A MUCH COLDER AIR PUNCHING IN FROM THE WEST. WINDY CONDITIONS
ARE EXPECTED THROUGHOUT THE AREA DURING THIS PERIOD. THE AIR MASS
WILL BE QUITE UNSTABLE FRIDAY WITH SCATTERED SNOW SHOWERS IN THE
VALLEYS. SNOW SHOWERS ARE LIKELY IN THE MOUNTAINS THANKS TO
OROGRAPHIC ENHANCEMENT.

&&

.AVIATION...RAIN AND SNOW WILL SPREAD INTO THE AREA THIS MORNING
AS A POTENT PACIFIC SYSTEM ADVANCES TO THE EAST. THIS SYSTEM WILL
BEGIN TO PRODUCE MODERATE SNOW AND REDUCED VISIBILITIES OVER IDAHO
NEAR DAYBREAK THEN MONTANA BY LATE MORNING...PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON ABOVE 5000
     FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON ABOVE 4000
     FEET FOR WEST GLACIER REGION.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON ABOVE 4500
     FEET FOR LOWER CLARK FORK REGION.

ID...WIND ADVISORY FROM 6 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     FOR LOWER HELLS CANYON/SALMON RIVER REGION-
     OROFINO/GRANGEVILLE REGION.

     HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON ABOVE 5000
     FEET FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
     MOUNTAINS.

&&

MSJ
Hazardous weather outlook, Dec 12, 2:43 PM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MST TUE DEC 12 2006

IDZ007-008-131100-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
143 PM PST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE SEE THE FOLLOWING PRODUCT FOR MORE INFORMATION ABOUT SHORT
TERM HAZARDOUS CONDITIONS: GTFNPWMSO /WWUS75 KMSO/

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TWO MAJOR WEATHER SYSTEMS ARE EXPECTED TO BRING WINDY...SNOWY
CONDITIONS TO CENTRAL IDAHO AND WESTERN MONTANA THIS WEEK. THE FIRST
IS EXPECTED TO AFFECT THE REGION WEDNESDAY AND WEDNESDAY NIGHT...MAINLY
IMPACTING MOUNTAIN AREAS. A SECOND STRONGER SYSTEM THURSDAY NIGHT
THROUGH FRIDAY HAS THE POTENTIAL TO BRING FREEZING RAIN TO THE
VALLEYS...AND SNOW AND WIND TO ALL OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-009-010-MTZ001>007-043-131100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
243 PM MST TUE DEC 12 2006 /143 PM PST TUE DEC 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE SEE THE FOLLOWING PRODUCT FOR MORE INFORMATION ABOUT SHORT
TERM HAZARDOUS CONDITIONS: GTFWSWMSO /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TWO MAJOR WEATHER SYSTEMS ARE EXPECTED TO BRING WINDY...SNOWY
CONDITIONS TO CENTRAL IDAHO AND WESTERN MONTANA THIS WEEK. THE FIRST
IS EXPECTED TO AFFECT THE REGION WEDNESDAY AND WEDNESDAY NIGHT...MAINLY
IMPACTING MOUNTAIN AREAS. A SECOND STRONGER SYSTEM THURSDAY NIGHT
THROUGH FRIDAY HAS THE POTENTIAL TO BRING FREEZING RAIN TO THE
VALLEYS...AND SNOW AND WIND TO ALL OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:51 AM MSTHigh Wind WatchMSOFlathead, Lake, Lincoln, Mineral, Missoula, Sanders26 hr

Nearby

Winter Storm Warnings in Montana, 2006Winter Storm Warnings in Idaho, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.